DOI: https://doi.org/10.22141/2224-0551.14.6.2019.179248

Acute amlodipine poisoning in adolescence. Clinical case

S.L. Nyankovskyy, R.N. Furtak, M.S. Yatsula, I.Yu. Berezhna, O.M. Mykytchyn, O.I. Romaniv

Abstract


Acute poisoning in children occupies a leading place among all accidents. Intentional poisoning is more typical for adolescents. Most often, they are drug poisoning caused by the wide choice of drugs and their easy availability. The paper describes a case of acute amlodipine poisoning in an adolescent who took 90 mg of amlodipine simultaneously for suicide. When the patient was admitted to the hospital, her condition was extremely severe due to the symptoms of general intoxication and hemodynamic disorders, in particular, significantly reduced blood pressure. Within the next few days, the patient is most likely to developed non-cardiogenic pulmonary oedema with a significant amount of effusion into the pleural cavity, that required four pleural punctures and additional drug therapy. Gradually, the patient’s condition improved and she was discharged in good condition on the 20th day from the start of treatment after consulting the child by a psychiatrist. Amlodipine, like other dihydropyridines, is a potent vasodilator. Capillary vasodilation that leads to excessive pulmonary capillary extravasation, underlies the non-cardiogenic pulmonary oedema mechanism, that most likely was observed in our patient. Considering the popularity of amlodipine as an effective antihypertensive drug, we can assume that in the future such poisoning may occur in clinical practice of doctors. That is why the physicians should be informed about the clinical symptoms of amlodipine poisoning, the severe complications that may develop in the case of an overdose, and the effective medical measures for such poisoning.

Keywords


acute drug poisoning; calcium channel blockers; adolescents

References


Andriychuk D. Acute drug poisoning in children. Available from: https://www.bsmu.edu.ua/uk/news/digest/5007-gostri-medikamentozni-otruennya-u-ditey. Accessed: 2016 Oct 12. (In Ukrainian).

Bronstein AC, Spyker DA, Cantilena LR Jr, Rumack BH, Dart RC. 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th annual report. Clin Toxicol (Phila). 2012 Dec;50(10):911-1164. doi: 10.3109/15563650.2012.746424.

Russel RP. Side effects of calcium channel blockers. Hypertension. 1988 Mar;11(3 Pt 2):II42-4. doi: 10.1161/01.hyp.11.3_pt_2.ii42.

Humbert VH Jr, Munn NJ, Hawkins RF. Noncardiogenic pulmonary edema complicating massive Diltiazem overdose. Chest. 1991 Jan;99(1):258-9. doi: 10.1378/chest.99.1.258.

Selej M, Farber M. Noncardiogenic Pulmonary edema in amlodipine overdose. Chest. 2011;140(4 Suppl):130A. doi: https: 10.1378/chest.1119043.

Naha K, Suryanarayana J, Aziz RA, Shastry BA. Amlodipine poisoning revisited: Acidosis, acute kidney injury and acute respiratory distress syndrome. Indian J Crit Care Med. 2014 Jul;18(7):467-9. doi: 10.4103/0972-5229.136078.

Rasmussen L, Husted SE, Johnsen, SP. Severe intoxication after an intentional overdose of amlodipine. Acta Anaesthesiol Scand. 2003 Sep;47(8):1038-40. doi: 10.1034/j.1399-6576.2003.00181.x.

Vogt S, Mehlig A, Hunziker P, et al. Survival of severe amlodipine intoxication due to medical intensive care. Forensic Sci Int. 2006 Sep 12;161(2-3):216-20. doi: 10.1016/j.forsciint.2006.02.051.

Abduyeva FM, Bychkova OY, Bondarenko IO, et al, authors; Yabluchanskyy MI, Sachenko VM, editors. Clinical pharmacology: a textbook for students and doctors. Kharkiv: Kharkiv national university named by VN Karazin; 2011. 238-246 pp. (in Ukrainian).

Abernethy DR, Schwartz JB. Calcium-antagonist drugs. N Engl J Med. 1999 Nov 4;341(19):1447-57. doi: 10.1056/NEJM199911043411907.

Spasova AP, Loginov AK, Jurovickij VL, Barysheva OYu, Strategopulo VA. A case of severe amlodipine poisoning. Anesteziologiya i reanimatologiya. 2015;60(6):61-64. (in Russian).

Rietjens SJ, de Lange DW, Donker DW, Meulenbelt J. Practical recommendations for calcium channel antagonist poisoning. Neth J Med. 2016 Feb;74(2):60-7.

Boley SP, Mackenzie RB, LeRoy JM, Engebretsen KM, Stellpflug SJ. Development and feasibility of a porcine model of amlodipine toxicity. J Med Toxicol. 2019 Aug 5. doi: 10.1007/s13181-019-00721-2.






Copyright (c) 2019 CHILD`S HEALTH

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

 

© Publishing House Zaslavsky, 1997-2019

 

   Seo анализ сайта